Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

July 13, 2021Dorchester County, South Carolina

NWS Charleston, SC issued this special weather statement at Jul 13, 2021, 1:07 PM EDT for Dorchester County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 1:07 PM EDT (17:07 UTC)
Expired
Jul 13, 2021, 1:30 PM EDT
In force
23 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 94 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1839 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS82 KCHS 131707
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
107 PM EDT Tue Jul 13 2021

SCZ044-045-131730-
Inland Berkeley-Dorchester-
107 PM EDT Tue Jul 13 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

At 106 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Jedburg, or near Summerville, moving
northwest at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of this storm include...
Summerville, Ladson, Dorchester, Ridgeville, Sangaree and Jedburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3332 8019 3308 8003 3301 8014 3302 8016
      3301 8016 3301 8018 3300 8016 3299 8017
      3315 8045
TIME...MOT...LOC 1706Z 137DEG 20KT 3308 8019 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

BRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 13, 11:11 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 13, 11:11 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1111 AM EDT Tue Jul 13 2021

.SYNOPSIS...
Atlantic high pressure will extend across the area through this
weekend. A weak front will move into the region early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Aloft, water vapor imagery depicts an upper lvl low positioned
near the Southeast coast, slowly shifting north along the western
periphery of a ridge across the Atlantic. At the sfc, the subtropical
high centered well offshore will extend into the region, helping
produce a light south-southeast wind across the local area. The
setup will initially favor few to scattered showers and thunderstorms
across the coastal corridor and further inland across parts of
Charleston and Berkeley Counties as moisture is pulled from the
Atlantic and mid-lvl vort energy traverses aloft. Heading into
the afternoon, strong sfc heating should help initiate convection
across inland zones, where capping eventually breaks. Shower
and thunderstorm coverage is anticipated to increase mid-late
afternoon, particularly across southeast Georgia where a fairly
progressive sea breeze makes way inland during peak diurnal
heating. Much like the previous few days, weak shear and modest
MLCAPE (2000 J/kg) should result in pulse type thunderstorms, a
few of which could be capable of becoming strong and/or marginally
severe should some enhancement occur along interacting boundaries.
Strong wind gusts will be the primary threat. High temps are
expected to range in the upper 80s along the coast to lower 90s
inland.

Tonight: Convection will wane through the evening. The rest of
the overnight should then mostly be rain-free and we currently
advertise a dry forecast. Lows should range around 70 inland to
the mid/upper 70s along the coast.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Mid level ridging will dominate over the Southeast through late
week. At the surface, Atlantic high pressure will extend into
the area. Diurnally driven showers and thunderstorms are
possible each day, with coverage remaining isolated to
scattered. The threat for organized severe weather is low, but
can't rule out a couple storms briefly pulsing up during this
time of year. Temperatures will be fairly seasonable. Highs will
peak within a couple degrees of 90 and lows will average in the
lower 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Mid level ridge will be suppressed to the south late weekend
into early next week as a broad trough advances into the
Northeast. Atlantic high pressure will remain the primary
surface feature through much of the weekend, before a weak front
drops into the region early next week and possibly stalls in
the vicinity. Showers and thunderstorms will be in the forecast
each day, although it will be most active early next week with
better large scale forcing and deeper moisture in play.
Temperatures will be near to slightly below normal through the
period.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Showers could bring TEMPO MVFR conditions at all terminals late
morning into early afternoon, but impacts should remain short
lived. There is some thunder potential, but felt the concern
was low enough to not include thunder at this point. Then in the
afternoon, focus for thunderstorm development will shift inland
of KSAV. Overall, confidence in direct impacts is too low to
include any explicit mention in the KSAV TAF at this point.

Extended Aviation Outlook: Brief flight restrictions are
possible in showers/thunderstorms, mainly during the daytime
hours.

&&

.MARINE...
Today and Tonight: High pressure will remain the primary feature
across local waters, although an upper lvl low will continue to
support scattered showers and thunderstorms across the area into
the afternoon. South-southeast winds will prevail, generally
peaking around 15 kt or less, highest in the afternoon along the
land/sea interface. Overnight, speeds will come down to be 5-10 kt
by sunrise Wednesday. Seas will average 2-3 ft through the period.

Waterspouts: Radar and satellite imagery shows clearly defined
lines of cumulus and showers just off the coast late this
morning. Low level wind fields are weaker than they were in
previous mornings, which should make conditions more suitable to
possible waterspouts. Also, model soundings consistently
produce a waterspout index in the 45-50 range which would
indicate a moderate risk level. A Marine Weather Statement has
been issued highlighting the potential for the next couple
hours.

Wednesday through Sunday: Atlantic high pressure will remain
the primary feature through the weekend. Conditions will be
solidly below small craft advisory criteria with south to
southeast winds generally 15 knots or less and seas 2-3 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...DPB/ETM
MARINE...DPB/ETM
Hazardous weather outlook, Jul 13, 3:31 AM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
331 AM EDT Tue Jul 13 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-140745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
331 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 13, 12:08 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1208 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     RIP CURRENTS     1 SSE TYBEE ISLAND      31.99N  80.85W
07/13/2021                   CHATHAM            GA   LIFEGUARD

            A STRONG, PERSISTENT RIP CURRENT WAS REPORTED NEAR THE
            TYBEE ISLAND PIER BY LIFEGUARDS.

&&

EVENT NUMBER CHS2100419
Local storm report, Jul 13, 12:16 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1216 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     FUNNEL CLOUD     8 S BENNETTS POINT      32.45N  80.47W
07/13/2021                   AMZ352             SC   FIRE DEPT/RESCUE

            A FIREFIGHTER RELAYED PICTURES AND VIDEO TAKEN FROM
            PORPOISE DRIVE OF A FUNNEL CLOUD NORTH OF FRIPP ISLAND.

&&

EVENT NUMBER CHS2100420

DPB
Special weather statement, Jul 13, 1:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
107 PM EDT Tue Jul 13 2021

SCZ044-045-131730-
Inland Berkeley-Dorchester-
107 PM EDT Tue Jul 13 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

At 106 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Jedburg, or near Summerville, moving
northwest at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Summerville, Ladson, Dorchester, Ridgeville, Sangaree and Jedburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3332 8019 3308 8003 3301 8014 3302 8016
      3301 8016 3301 8018 3300 8016 3299 8017
      3315 8045
TIME...MOT...LOC 1706Z 137DEG 20KT 3308 8019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BRM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:12 PM EDTSpecial Weather StatementCHSBerkeley33 min
Jul 13, 2:39 PM EDTSpecial Weather StatementCHSScreven36 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.